Osteoporosis drug offers women hope - Telegraph
"Women who are given an annual treatment for post-menopausal osteoporosis are less likely to suffer a broken hip or other fractures than those taking daily or weekly pills, according to a study to be published today.
Patients given a drip into the back of the hand of zoledronic acid, sold as Aclasta, cut the risk of hip breaks by 41 per cent and spinal breaks by 70 per cent compared to patients given a placebo.
Around half a million women in the UK take drugs such as alendronate and risedronate, known as bisphosphonates, in pill form daily or weekly to treat post-menopausal osteoporosis.
However, around half of patients stop taking the pills within a year.
The National Osteoporosis Society estimates that more than 60,000 hip and 120,000 spinal fractures take place each year in the UK.
Approximately one in five people die within three months of breaking their hip, which accounts for around 14,000 deaths annually.
Bone density is reduced in patients with osteoporosis, leading to greater risk of fractures.
Hormonal changes during the menopause put women at greater risk."
"Writing in The New England Journal of Medicine, lead researcher Prof Dennis Black, of the University of California, San Francisco, said: "During a three-year period, an annual infusion of zoledronic acid significantly reduced the risk of fracture at all key osteoporotic fracture sites including vertebral and hip fractures.
"A regimen of infusions once a year appears to ensure that patients will have a full treatment effect for at least 12 months.
"In contrast, many patients who receive prescriptions for oral bisphosphonates stop treatment, and most appear to be taking less than 80 per cent of their prescribed pills by 12 months."
The researchers said the infusion reduced the risk of spinal fractures by significantly more than the daily and weekly pills currently in use. Novartis, the company that manufactures the drug, hopes it will be available in the UK by the autumn."
"However, an abnormal heart rhythm, which can increase the risk of a stroke, was nearly three times more common among the 3,889 volunteers who took the Novartis drug.
The most common side effects with Aclasta were fever, muscle pain, flu-like symptoms, headache, and bone pain."
Osteoporosis can also be caused or exacerbated by 'slimming'/dieting. Give up dieting! - Safeguard your bone density by eating good, healthy meals and cutting down on salt and salty food.
Lose weight by eating less salt! Go on! - Try it! - You will feel so much better!
See my website www.wildeaboutsteroids.co.uk
(The site does not sell anything and has no banners or sponsors or adverts - just helpful information.)